|Year : 2021 | Volume
| Issue : 1 | Page : 92-94
Accidental chemical burn injury associated with recreational thinner inhalation
Mohd Tarmizi Mohd Said1, Mohamad Ali Mat Zain2, Normala Basiron2
1 Department of Plastic and Reconstructive Surgery, Hospital Kuala Lumpur; Reconstructive Science Unit, Health Campus, University of Science, Malaysia
2 Department of Plastic and Reconstructive Surgery, Hospital Kuala Lumpur, Malaysia
|Date of Submission||08-Dec-2021|
|Date of Acceptance||28-Jan-2022|
|Date of Web Publication||8-Jun-2022|
Mohd Tarmizi Mohd Said
Department of Plastic and Reconstructive Surgery, Hospital Kuala Lumpur, Jalan Pahang, 50586 Kuala Lumpur
Source of Support: None, Conflict of Interest: None
Inhalation of thinners is known to have systemic toxic effects on the human body. Despite this, thinners have been abused for mood alteration. Accidental injury following thinner inhalation includes burns from the ignition of volatile substance or secondary trauma (as the patient loses consciousness). Chemical burn from prolonged contact with thinner-containing toluene may occur, although rare. We present a case of accidental burn injury resulting from prolonged contact with spilled thinner.
Keywords: Chemical burn, thinner inhalation, toxicity
|How to cite this article:|
Mohd Said MT, Mat Zain MA, Basiron N. Accidental chemical burn injury associated with recreational thinner inhalation. Indian J Burns 2021;29:92-4
|How to cite this URL:|
Mohd Said MT, Mat Zain MA, Basiron N. Accidental chemical burn injury associated with recreational thinner inhalation. Indian J Burns [serial online] 2021 [cited 2023 Mar 25];29:92-4. Available from: https://www.ijburns.com/text.asp?2021/29/1/92/346912
| Introduction|| |
Thinners are organic chemical mixtures that have been widely used as an industrial solvent for oil-based paint. Its volatile nature makes it highly flammable. The composition of industrial thinners are varied, with toluene, acetone, and benzene were reported to be among the most abundant compound seen. Inhalation of thinner, either as industrial exposure or recreational, has been associated with many adverse effects mainly to the central nervous system (CNS) and lungs and renal system. Symptoms of thinner inhalation vary – chronic inhalation may results in cerebral and cerebellar changes and altered behavior, while acute toxicity may results in more dramatic events such as coma, ventricular fibrillation, and even cardiac arrest. Burn injury during recreational thinner inhalation as the result of accidental ignition of the volatile substance from smoking, for example, has been reported in the literature.,, However, it is seldom reported of any burn injury that was caused by the contact of thinner itself. We present a case of burn injury over genitalia as a result of contact with spilled chemical on a patient who was found unconscious after sniffing thinner with uncertain chemical compositions.
| Case Report|| |
This is a 54-year-old male who was found unconscious in his car with his pants soaked with a bottle of chemical, believed to be an industrial paint thinner based on labeling and smell. The contact duration with the chemical was unknown, and he was brought to the Emergency Department, Hospital Kuala Lumpur, for further management.
Upon arrival, he appeared drowsy and confused. He was mildly tachypnea but still able to speak in sentences. His lungs were clear. The rest of examination was unremarkable, except there were small patches of superficial partial-thickness burn over his scrotum, with patchy areas of first-degree burn over the medial aspect of bilateral inner thigh on the secondary survey [Figure 1]. His blood gas showed acute respiratory acidosis. He was given fluid resuscitation and supplementary oxygen support. As his respiratory acidosis slowly improved, he became more sober and orientated.
|Figure 1: (a) Appearance of burns involving the scrotum and bilateral inner thigh, with a close up in (b) showing the extent of burn injury. (c) An empty container of paint thinner used by the patient during inhalation was found near him, probably spilled and soaked his pants for unknown duration, resulting in burn injury|
Click here to view
Further questioning reveals that he was sniffing thinner to get high and to forget his family problems. He denied suicidal ideation. Unable to recall the event, he claimed probably the liquid was accidentally spilled over his pants when he passed out, which subsequently results in minor burn injury to his scrotum.
His burn wound was treated conservatively with burn ointment and healed well within a week without any serious sequelae. He was admitted for close monitoring for his respiratory symptoms and discharged well after 3 days of admission. Psychiatric follow-up was arranged to help him deal with his addiction to thinner sniffing.
| Discussion|| |
Thinners are volatile, highly flammable organic chemical mixtures that are widely used as industrial solvents for oil-based paint and commercially available at low cost. The composition of paint thinners is varied among manufacturers, with toluene, acetone, and benzene are the most abundant compounds seen.
Inhalation of thinner, whether as accidental occupational or recreational exposure, has been associated with toxic effects on human body, namely CNS, lungs, renal, liver, and adrenal glands. Chronic intoxication results in cerebral and cerebellar changes, progressive loss of myelinated nerve fibers, as well as neurological and behavioral disturbances. Acute intoxication may presents with coma, cardiac arrhythmia, or death from cardiorespiratory arrest.
Recreational inhalation of thinner-containing toluene is common in Asian countries for mood alteration. It is frequently abused by Asian teenagers as it is cheap and readily available when compared to narcotics and neuroleptic; many of those came from lower socioeconomic status. Alteration in mood and mental status often leads to assault as well as unintentional accidents. Due to its volatile nature, major burn accident as a result of accidental ignition of liquid thinner by smoking has been reported in the literature.,
Although thinners are known to cause skin irritation and dermatitis, prolonged contact with the chemical has been reported to cause local burn injuries to the skin., Toxic effect of toluene has been responsible for inducing cell damage and skin irritation by altering cell membrane stability. The extent of damage increased proportionately with prolonged contact with the chemical. Rhabdomyolysis and acute renal injury has also been reported following toluene exposure, although the exact mechanism is still unclear.
Treatments are usually supportive and directed toward individuals presenting symptoms. Adequate resuscitation and supplementary oxygen support are warranted in the case of severe metabolic acidosis and respiratory embarrassment. Continuous cardiac monitoring is recommended, especially to those presenting with cardiac arrhythmia. Baseline renal and liver functions should be examined on admission and serially monitored. Acute neurological symptoms are reversible after discontinuation of substance exposure. Burn as a result of contact with the chemical substance requires early removal of the substance by continuous irrigation to limit the severity of skin toxicity. Standard management of burn wound shall be applied similarly to such patients without compromise. Psychosocial support is recommended in patient with chronic addiction to thinner inhalation as a mode of prevention from long-term substance toxic effects and possible future secondary injury.
Declaration of patient consent
The authors hereby certify that all appropriate patient consent forms have been obtained prior to publication. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient also understand that his name and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Martínez-Alfaro M, Alcaraz-Contreras Y, Cárabez-Trejo A, Leo-Amador GE. Oxidative stress effects of thinner inhalation. Indian J Occup Environ Med 2011;15:87-92.
Ho WS, To EW, Chan ES, King WW. Burn injuries during paint thinner sniffing. Burns 1998;24:757-9.
Ozgenel GY, Akin S, Ozbek S, Kahveci R, Ozcan M. Thermal injuries due to paint thinner. Burns 2004;30:154-5.
Mackie IP, Rubin P, Wilson DI. White spirit – Paint thinner, skin stripper. Burns 2004;30:86-7.
Kulahci Y, Sever C, Noyan N, Uygur F, Ates A, Evinc R, et al.
Burn assault with paint thinner ignition: An unexpected burn injury caused by street children addicted to paint thinner. J Burn Care Res 2011;32:399-404.
Shibata K, Yoshita Y, Matsumoto H. Extensive chemical burns from toluene. Am J Emerg Med 1994;12:353-5.
Reisin E, Teicher A, Jaffe R, Eliahou HE. Myoglobinuria and renal failure in toluene poisoning. Br J Ind Med 1975;32:163-4.
Anderson CE, Loomis GA. Recognition and prevention of inhalant abuse. Am Fam Physician 2003;68:869-74.